News >

Guidelines Clarify Management of Immune-Related AEs in Lung Cancer

Danielle Bucco
Published: Wednesday, Mar 14, 2018

Heather Greene, NP
Heather Greene, NP
Immunotherapy has taken over the conversation for oncologists when discussing treatments for patients with lung cancer, explains Heather Greene, NP. The class of agents has been generally well tolerated in this patient population; however, there are adverse events (AEs) associated with this treatment strategy that require close monitoring, she adds.

ASCO and NCCN recently published guidelines on immune-related AEs in patients treated with immune checkpoint inhibitor, designed to offer physician recommendations on how to assess and manage the side effects caused by these agents.1 These guidelines state that all patients receiving checkpoint inhibitors should be monitored for toxicities. If grade 2 or higher AEs are found, the checkpoint inhibitor should be halted until the toxicity is reduced to a grade 1 AE or less. A grade 3 toxicity might also require highdose corticosteroids tapered for at least 4 to 6 weeks. Additionally, if the toxicity is grade 4, the checkpoint inhibitor should be discontinued permanently.

Updates to the ESMO clinical practice guidelines, released in July 2017, for the management of toxicities from immunotherapy suggest that the most frequent AEs affect the skin, colon, endocrine organs, liver, and lungs.2 These guidelines provide evidence-based recommendations for the management of AEs. For example, if a patient experiences an immune-related skin toxicity, such as rash, treatment with checkpoint inhibitors should be discontinued if the event is grade 3 or higher until the rash is lowered to a grade 1 AE. Treatment includes topical emollients, oral antihistamines, and high-strength topical steroids.

Outside of these guidelines, Greene emphasizes the importance of patients reporting such toxicities and physicians appropriately managing them to avoid treatment discontinuation.

In an interview during the 2018 OncLive® State of the Science Summit™ on Advanced Non–Small Cell Lung Cancer, Greene, a nurse practitioner at West Cancer Center, discussed the safety profile for patients with lung cancer receiving immunotherapy, and the importance for reporting these immune-related AEs.

OncLive: Can you provide an overview of your presentation on the side effect profile of immunotherapy for patients with lung cancer?

Greene: Immunotherapy is an important conversation that oncologists are having. It is dominating the oncology world right now. From a nurse practitioner standpoint, we are on the frontlines and there are many important things that people should be aware of.

It is important to make sure that we are identifying these immune-related AEs early on so that we can intervene quickly. That will allow for the best outcomes for our patients. These immune checkpoint inhibitors are well tolerated and the side effects are usually mild. However, they can have an insidious onset and become life-threatening if we do not know how to identify them and intervene in a timely fashion.

What are the most common AEs that patients experience with immunotherapy?

Technically, immune-related AEs can happen anywhere in the body, but we tend to see them most commonly on the skin [and in the] gastrointestinal tract, and the endocrine system. There are a few rare side effects, such as pneumonitis and nephritis. We need to get some of our consultants involved in terms of helping us identify and delineate these immune-related events because they can sometimes be hard to differentiate between other symptoms and true immune-related events.

Do these tend to be different between agents? Would AEs from a PD-1 inhibitor be different from a PD-L1 inhibitor or a CTLA-4 inhibitor?

They tend to be lumped together as immune checkpoint inhibitors. In terms of patients with non–small cell lung cancer (NSCLC), we tend to focus on the PD-1 and PD-L1 AEs, which are generally the same. They tend to have the same side effect profiles. We do see some increase in toxicity when those agents are combined, since we combine PD-L1 inhibitors and CTLA-4 inhibitors. However, they are fairly similar

Can you speak to the prevalence of the rarer AEs?

In some of the initial lung cancer trials, we did not see a lot of AEs. When we did see them, they were mild grade 1 or 2 events with very few grade 5 events. They are very uncommon. We saw less than 1% of patients in many pivotal trials have those AEs. Again, they can be life-threatening, so it is something that we need to keep our eye on.

Is there any way to tell how a certain patient is going to tolerate an immunotherapy?

There is a lot of research looking at biomarkers to help clinicians identify who might be better candidates for immunotherapy than others. There is controversy over a tumor testing positive for PD-L1 and whether they have a better response to PD-1 or PD-L1 inhibitors. Sometimes you get a different answer with each article that you read. There is not a good consensus at this point.




View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: ALK-Positive NSCLC: Emerging Strategies to Inform Sequencing, Optimize Outcomes, and Address Unmet Clinical Needs Along the Disease ContinuumAug 29, 20181.5
Community Practice Connections™: Oncogenic Tumor Board in Advanced NSCLC: Leveraging Actionable Mutations Along the Disease Continuum to Optimize Patient OutcomesAug 30, 20182.0
Publication Bottom Border
Border Publication
x